Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 134, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2018, 10:55 PM CDT for Beadle County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2018, 10:55 PM CDT (03:55 UTC)
- Expired
- Aug 25, 2018, 11:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
483 WUUS53 KFSD 260355 SVRFSD SDC005-260430- /O.NEW.KFSD.SV.W.0134.180826T0355Z-180826T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 1055 PM CDT SAT AUG 25 2018 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northwestern Beadle County in east central South Dakota... * Until 1130 PM CDT. * At 1055 PM CDT, a severe thunderstorm was located near Wessington, or 13 miles east of Miller, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Hitchcock around 1115 PM CDT. Other locations impacted by this severe thunderstorm include Broadland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4463 9799 4460 9795 4432 9870 4463 9870 TIME...MOT...LOC 0355Z 241DEG 43KT 4452 9871 HAIL...0.75IN WIND...60MPH $$ Dux
2 follow-up statements
682 WWUS53 KFSD 260409 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 1109 PM CDT SAT AUG 25 2018 SDC005-260430- /O.CON.KFSD.SV.W.0134.000000T0000Z-180826T0430Z/ Beadle SD- 1109 PM CDT SAT AUG 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHWESTERN BEADLE COUNTY... At 1109 PM CDT, a severe thunderstorm was located near Spottswood, or 18 miles south of Redfield, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northwestern Beadle County, including the following locations... Broadland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4463 9799 4460 9795 4432 9870 4463 9870 TIME...MOT...LOC 0409Z 239DEG 41KT 4461 9847 HAIL...<.75IN WIND...60MPH $$ Dux
285
WWUS53 KFSD 260424
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1124 PM CDT SAT AUG 25 2018
SDC005-260433-
/O.EXP.KFSD.SV.W.0134.000000T0000Z-180826T0430Z/
Beadle SD-
1124 PM CDT SAT AUG 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEADLE COUNTY
WILL EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds up to 50 mph are still possible through midnight
as rain lingering behind this thunderstorm moves through.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4463 9799 4460 9795 4432 9870 4463 9870
TIME...MOT...LOC 0423Z 241DEG 43KT 4467 9831
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:35 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 25, 6:35 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 635 PM CDT Sat Aug 25 2018 .SHORT TERM...(This evening through Sunday) Issued at 400 PM CDT Sat Aug 25 2018 A rather complicated setup is occurring over the next several forecast periods beginning with tonight. In the near term, added a low pop for the Yankton vicinity late this afternoon just in case some of the activity in Nebraska sneaks northward before dissipating. At the moment, do not even have any thunder included as that may stay south of our area. Tonight, a short wave moves eastward across North Dakota and northern Minnesota along a boundary in the low levels. Thunderstorms should eventually get going in those areas to the north and interestingly, the latest ECMWF oozes that convection southeastward late tonight into the northern and eastern reaches of southwest MN. The various CAMs keep the convection north of our forecast area, but many times this summer they have done poorly in developing the activity southward as it builds into the low level jet. Therefore per the ECMWF, included some slight chance and chance pops in our northeast zones in case the southern end of the complex scrapes that area. With moist air and a south breeze, lows tonight will be very warm with readings about 65 to 70 degrees. On Sunday, a strong upper ridge of high pressure is centered over the lower MS valley. The models are in good agreement in bringing another short wave northeastward over the ridge into our southern zones. QG forcing shows this wave the best, especially in the 500- 300mb layer, and it does rapidly exit our southeast zones between 18Z and 00Z during the afternoon hours. There is a huge amount of model discrepancy with exact timing and placement of thunderstorm activity. In general however, the wave should primarily impact northwest IA and immediate adjacent locations, with a possible small second area of convection northwest of there in SD and the northern sections of southwest MN along a subtle mid level deformation. Due to the amount of cloud cover in our southeast zones, conditions are not overly unstable, with afternoon 0-1km ML CAPE roughly around 1000 J/kg, which is not very strong for this time of year. There is strong wind shear however, with veering profiles and 50 knots at 3km. 0-6km shear is forecast to be 50 to 55 knots. So therefore cannot rule some marginal severe storms during the daytime in our eastern zones, but again stability will be a limiting factor. With the increased cloud cover, highs should only reach the lower 80s in many parts of northwest IA. Conversely with warm 850mb temperatures and clearer skies, highs in our western zones will be in the lower 90s. It will also be quite breezy in the afternoon throughout the forecast area as the low level jet cranks up along with a tightening pressure gradient. .LONG TERM...(Sunday night through Saturday) Issued at 400 PM CDT Sat Aug 25 2018 At this time, Sunday night looks rather quiet as we appear to be in between waves. There is a strong short wave which moves across ND, stronger than tonight's short wave. However it appears too far north to affect our CWA. This wave does drag a surface wind shift into our forecast area however, which stalls roughly from Brookings SD to Tyndall SD late Sunday night and early Monday. On Monday afternoon, a complex of storms may develop east of our CWA along the eastern portions of this boundary with some frontal wave interaction. The question is how much of that will back build and impact our zones. It certainly is worth some slight chance and chance pops except for our western zones, so included chances generally east of the James River valley. On Monday night and Tuesday, the main upper level trough which resides over the intermountain west Sunday and Sunday night, will finally move across the plains. Therefore unsettled weather will continue along with a strong cold frontal push. After one more warm day on Monday, highs on Tuesday and Wednesday will be dramatically cooler with readings in the 70s. Due to the variances between the models with their respective solutions with the exact timing and placement of the cold frontal boundary and upper wave, it is very difficult to know where the highest chances for convection will be. So pops are pretty broad brushed Monday and Tuesday. The weather looks quiet Tuesday night and Wednesday. There may be a few storms Wednesday night and early Thursday in the central portions of our CWA along a strengthening low level jet and warm air advection, coupled with elevated instability. Although pops are low for any given location, if storms do develop this type of scenario can produce locally heavy downpours for brief periods of time, so something to watch for in the future. Further out, there is model consensus in bringing a strong short wave through our area Thursday night. So overall the pattern is quite active over the next week with periodic waves moving rapidly eastward across a quasi zonal flow. In addition, temperatures will begin to warm again late next week into widespread upper 70s to upper 80s from Thursday through Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 630 PM CDT Sat Aug 25 2018 Light southeast winds will continue overnight with some very high cloud cover moving through. Thunderstorms and rain look very unlikely, as high-res model keep activity well to the west and north of the region. Breezy south winds begin Sunday afternoon, gusting to around 20 kt. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...MJ AVIATION...VandenBoogart
Hazardous weather outlook, Aug 25, 6:07 AM CDT, 16 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 607 AM CDT Sat Aug 25 2018 MNZ072-080-081-090-261115- Lyon MN-Murray-Cottonwood-Jackson- 607 AM CDT Sat Aug 25 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota. .DAY ONE...Today and Tonight Areas of dense fog will prevail through early morning, with visibility to around one quarter mile. An isolated thunderstorm will be possible late tonight around Marshall, but no severe storms are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Spotty thunderstorms will be possible Sunday, but in general chances will remain quite low until Monday afternoon and evening. Storms late Monday could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-MNZ071-089-097-098-SDZ038>040-053>056-060>062- 067-261115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-Nobles- Pipestone-Rock-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake- Moody-Hanson-McCook-Minnehaha-Lincoln SD- 607 AM CDT Sat Aug 25 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Patchy fog is expected to linger through around 9 am this morning. Fog will be most concentrated against eastern slopes of the James and Big Sioux river valleys and through lower elevations across northwest Iowa, and could briefly drop visibility to a half mile or less. .DAYS TWO THROUGH SEVEN...Sunday through Friday Spotty thunderstorms will be possible Sunday mainly east of Interstate 29, but in general chances will remain quite low until Monday afternoon and evening. A severe storms will be possible across northwest Iowa and southwest Minnesota late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>066-068>071- 261115- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton-Clay SD-Union- 607 AM CDT Sat Aug 25 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Patchy fog will continue through early morning. A few locations could briefly find visibilities less than a mile. Isolated thunderstorms will be possible tonight toward south central South Dakota. While unlikely, any storm that manages to develop could produce gusty wind. .DAYS TWO THROUGH SEVEN...Sunday through Friday In general, the risk of thunderstorms will remain quite low until increasing on Monday night. A few storms Monday night could be strong. Very warm and humid conditions will bring heat index values on Sunday and Monday into the mid to upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.